Nebraska, 2023

Hail in Nebraska, July 16, 2023

July 16, 2023 · NWS CYS · 2 events in 1 county or zone

A severe thunderstorm move southeast out of western South Dakota the afternoon of 26 July. Storm moved across Dawes County in the northern Nebraska Panhandle before exiting into west central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm move southeast out of western South Dakota the afternoon of 26 July. Storm moved across Dawes County in the northern Nebraska Panhandle before exiting into west central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 2:24 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 16, 2:24 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
324 PM MDT Sun Jul 16 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM MDT Sun Jul 16 2023

Current Visible Satellite loop shows some scattered clouds across
the mountains and east central Wyoming, with some lingering smoke
near Lusk and Chadron Nebraska. Surface observations show a nice
warm up this afternoon with temperatures in the 80s in the high
valleys and high plains. Expect a pretty quiet weather through
this evening with a very low chance of thunderstorms over the
northern and central Nebraska Panhandle this evening. May even see
a strong thunderstorms over this area if convection gets going due
to 45 to 55 knots of 0-6km shear and MLCAPE between 700 to 1000
j/kg. However, increasing subsidence aloft and near surface smoke
is making this a low confidence forecast, so kept POP and Prob
thunder around 10 to 15 percent from east of Lusk to Chadron
Nebraska. May need to increase the probability of thunderstorms
this evening if activity increases around the Black Hills to the
north.

Hot temperatures look likely for Monday across most of southeast
Wyoming and western Nebraska. Upper level high, currently
positioned across the eastern Great Basin Region, is forecast to
push east into the four corners area and New Mexico for Monday.
700mb temperatures respond and increase over 20c west of the I-25
corridor, and 16c to 19c along and east of I-25. This will
translate to 90s at the surface during the afternoon with a few
locations at the century mark (Scottsbluff, Torrington, Douglas).
Further south and east along the Pine Ridge and Cheyenne Ridge,
models are showing surface winds shifting into the south and
increasing in the afternoon. This tends to be light upslope and
has a cooling effect in these areas, so kept highs in the low to
mid 90s for Cheyenne, Kimball, Sidney, and Chadron. Models
continue to show an increase in thunderstorms over east central
Wyoming and the northern Nebraska Panhandle Monday evening as a
weak shortwave feature slides southeast on the northern periphery
of the strong upper level high. High res guidance is actually
going a little more aggressive with convection Monday evening
ahead of this shortwave, so increased POP up to 20 percent further
south along the North Platte River Valley. Can not rule out some
nocturnal convection into early Tuesday morning as a weak midlevel
cool front slides south across southeast Wyoming.

Tuesday should be a transition day as we head into a more
unsettled weather pattern by mid to late week. All models show a
backdoor cold front pushing south and eventually southwest across
northern Wyoming and Montana Tuesday afternoon as a Canadian cold
front moves into the northern United States. This will briefly
weaken the strong upper level high and force it to drift south for
a few days. Expect surface winds to shift into the east and
northeast during the day with slightly cooler temperatures
expected. PW's will increase through the day with values near 1
inch by Tuesday evening due to decent moisture advection. Kept POP
around 20 to 25 percent for widely scattered thunderstorms across
most of southeast Wyoming and later in the evening for western
Nebraska.

.LONG TERM...(Wednesday through Sunday)
Issued at 200 PM MDT Sun Jul 16 2023

No major changes to the long term forecast with this update.
Overall, we are still looking at cooler temperatures with the
potential for severe convection returning for the second half of the
upcoming week.

An impressively strong ridge is likely to remain parked over the
southwestern US through the week ahead. However, the axis of this
ridge is expected to retrograde slightly westward mid week, opening
the door to more active weather with northwest flow over deep
moisture. Wednesday looks like a transition day as an unseasonably
vigorous closed low ejects eastward along the US/Canada border. It's
trailing cold front should knock several degrees off of the 700-mb
temperatures, leading to cooler highs Wednesday especially further
east. Areas west of the Laramie range may be fairly similar to
Tuesday's hot temps. PW values will continue to climb as deeper
moisture from the Pacific is advected in over the top of ridge.
Simultaneously, the backdoor surface fronts should turn the winds at
the surface more northerly, allowing for low-level moisture to creep
in to the east. Thus, expecting isolated to scattered thunderstorms
to develop, most likely closer to the Colorado border. The severe
potential looks limited right now, but this could change as we get
closer.

Thursday and Friday continue to look favorable for strong to severe
convection, although it is still early. Most models show low level
winds flipping around to the SE, helping to draw in deeper moisture.
Ensemble mean PW values are pretty impressive by 00z Friday. Both
the GEFS and ECMWF ensemble means exceed 1.0 inch at KCYS, which is
above the 90th percentile of climatology and approaching the 97.5th
percentile in some areas. It's still a little early to get too much
into the details on convective parameters, but the GFS paints a
concerning picture with abundant moisture and instability underneath
deep layer shear approaching 50 knots with the northwest flow aloft.
This scenario would likely lead to a more significant outbreak of
severe convection. The ECMWF is a not as concerning, though still
looks like active weather. This is characterized by even higher
moisture content, but less instability and less shear with the
stronger flow a little more off to the northeast. However, it would
still likely lead to numerous thunderstorms with heavy rain and
abundant small hail, but less of a severe threat. Friday looks
fairly similar, though most models agree that moisture should
back off somewhat. Trending drier for Saturday as the ridge amplifies
and shifts very slightly back eastward. The NBM may be drying us out
a little too quickly though, so added some slight chance PoPs back
in to at least keep the mention of storms in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1113 AM MDT Sun Jul 16 2023

VFR to MVFR conditions expected across the terminals today, with
visibility reductions due to the advection of smoke from the
wildfires across Canada. Have begun to see some improvement of the
surface concentrations with the westerly flow across KCYS.
However, these improvements are most likely temporary as the winds
are expected to shift back to a north/northwesterly flow later on
today. Kept most areas in around 6sm and smoke through tomorrow
before a southerly component to the wind takes hold around the
early to mid-morning hours.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Sun Jul 16 2023

Minimal fire weather concerns for the rest of this weekend and
through next week. Warming trend will continue into Monday resulting
in hot temperatures and lower relative humidities. Daytime humidities
will likely lower between 10 to 15 percent along and west of the Interstate
25 corridor. Winds will increase late in the morning through the afternoon
with gust between 30 to 40 MPH possible. However, green fuels and some
recent precipitation (mainly eastern zones) will greatly hinder the
potential for rapid fire growth. Unsettled and cooler weather is expected
to push back into the Front Range by Wednesday and Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...MN
AVIATION...MRD
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 16, 2:28 AM MST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
328 AM MDT Sun Jul 16 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-170930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
328 AM MDT Sun Jul 16 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widespread high temperatures 90 to possibly 100 degrees possible
across southeast Wyoming and the Nebraska panhandle Monday. Cooler
and wetter conditions forecast Tuesday through the end of the
week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Rapid City radar (KUDX), 138 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawes

When
July 16, 3:45 PM MST
Where
Dawes County, 5 mi NNW of Chadron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.897, -103.038

Hail reported by spotter 5 miles north northwest of Chadron. Quarters to half dollar size reported.

Hail, Dawes

When
July 16, 3:58 PM MST to 3:59 PM MST
Where
Dawes County, 4 mi ESE of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.808, -102.927

Quarter sized hail reported by spotter 4 miles east southeast of Chadron. Lasted one minute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100648, 1100649.